Hi I have been on methatrexate for just 4 weeks and for 2 weeks I have a had a very bad cold and bad cough the cold has nearly gone now but the cough is still bad keeping me awake most of the night I don't get ill just get one cold a year and it's not a bad cold so I was wondering weather I should still be taking methatrexate or to stop it so please if anyone can help I would appreciate it because I'm new to this drug

28 Replies

  • I would talk to your Rheummy team about your worries. Did they give you a help line number? If not, maybe your GP. Everyone reacts to drugs differently.

  • Yes I think I will ring her about it but thanks for your help

  • Hi Mcdive40,

    It happened to me too. Without second thought, I took the record of my RA medication to see the GP. I was given antibiotic and I did not stop my RA medication. I was okay. I told my rheumy when I saw her 3 weeks later, she said that when I was on antibiotic, I would feel more pain for sure because that went against the treatment of RA to suppress the immune system.

    At the same time, I took also the traditional Chinese herb to stop the cough. My rheumy said that that would certainly hurt my joints because the herb would push up my immune system further. That was when she told me that I should not take any supplement and herbs unless she approved them else she worried that I would be worse off doing that. I never dare to touch anything after that without her knowledge.

  • If your on any antibiotics you MUST NOT take your mtx while your on them.xxxxx

  • I've never been told not to take the mtx while on antibiotics.

  • Now i am surprised at the people looking after you as my drs always tell me that and i have had several doses this year alone and they always tell me not to take the mtx.xxxxx

  • Neither have I! I am on amoxicillin for a dental problem and have not been told to stop MTX

  • My rheumy tells me to keep taking the MTX unless the infection is very severe. There is one specific antibiotic that mustn't be combined with MTX - trimethoprim I think it's called. Apart from that one it really depends on you and your medical history and your general state of health. So just make sure the prescribing doctor knows that you are on RA drugs and which ones.

  • There are very few antibiotics that can be taken when you are on Mtx. My Rheumy gave me their names when I was on Mtx & I told any doctor who wanted to give me antibiotics what they are. Unfortunately I deleted them from my file when I stopped taking Mtx,,but I'm sure your rheumatology nurse will know the answer.

    As for stopping Mtx I think a lot depends on how serious the condition requiring antibiotics is.

  • They always struggle to find me an antibiotic because of the mtx but also can't have pencillin!

  • Hi, A persistent cough is a side effect of mtx and a reason to speak to either your rheumatology helpline or gp. I often have coughs that go on longer than the original cold. They usually clear up eventually but I have been put on antibiotics too. I'm a reception teacher and usually get a chest infection around October thanks to the little snot monsters lol.😁

  • Thankyou for the info I will ring the nurse

  • Ive always taken antibiotics while on methotrexate and have never had any problems. I also normally get one cold a year but it drags on and on .......normally takes a good 6 to 8 weeks till I'm totaly free of all symptoms and only disappears when ive had the antibiotics!

  • Dear Mcdive40,

    Methatrexate has had the same effect on me. I've had a ridiculous 'cough'..nearly like going into a spasm. Spoke, at length, about this with my RA Specialist. He is not worried. Its only because he is an exceptional practitioner that I accept this for the time being....he still has organised a chest x-ray!!? So, be wise. RA can affect the lungs - it might well be a temporary adjustment, and at this stage no harm done. Just remember you are in charge. I wish you well..Dawn

  • I don't think I have a chest infection because my chest don't hurt just coughing up a lot of Horrible stuff Plus have pains in my legs as well now

  • If you are coughing up " a lot of horrible stuff" Mcdive40, don't you think that is a sign of infection? Maybe you should get a sputum test to make sure you don't have an infection?

    Hope you get some help must be very worrying for you.

  • I believe methotrexate should not be stopped abruptly but gradually reduced. I would suggest talking to your GP or Rheumatologist before taking any action yourself. You would not want your cough to get worse and end up developing bronchitis. Hope you feel better soon.

  • Thankyou for that I will contact doctor because getting pains in my legs as well now it's a nightmare

  • I spoke to the nurse and she said to keep taking methatrexate but if symptoms get worse to go to gp she checked my blood results seem fine but liver test is slightly raised So she wants me to have another blood test done

  • We don't become dependent on MTX so it can be stopped abruptly, unlike opioids & higher dose or longer-term steroids which should be tapered. It is recommended that we restart MTX as soon as possible though (once the course of antibiotics is finished or whatever's ailing us is cleared up) otherwise we risk being less controlled or having a flare.

  • Don't stop taking the methotrexate, I stopped earlier this year thinking I could manage without it. My condition got 10 times worse. Back on it and feeling much better. took several months to start feeling better. Talk to your doctor, maybe he can prescribe a cough medicine that will work better than over the counter medicine.

  • I too have been on methatrexate for 4 weeks. I was given a fact sheet by the rheumatologist and a pink booklet to keep a record of dosage, blood tests etc. When I picked up the tablets from the chemist I was given another information sheet 4 pages long. It says not to take mtx when you are on antibiotics. My rheumatologist also have me a helpline no to call if I get a persistent cough. I have had a dry cough for about a year mainly when I first get into bed and lay down, she wasn't worried about this only if it's a new cough, I assume a chest cough. Hope this helps.

  • Everybodys experience seems to be different! Every time I am unwell with a cough or a sore throat the doctor won't give me antibiotics because I am on mtx. Sometimes it's viral so I don't need them but sometimes I feel a course would have done me good as it lingers on and on and I get very run down. I haven't had antibiotics for about 5 or 6 years now, I just have to stick it out. When I mentioned this to the rheumy nurse she said that's ridiculous, doctors are over cautious and should let their patients have antibiotics when they need them. I'm still confused, but I would (and do!) happily stop the mtx to take antibiotics when needed to help speed up my general health recovery. I can go at least 6 weeks before I feel the effect of lack of mtx. The rheumy nurse told me that it stays in your system about that long, but as our RA is all so individual it's probably best to check for yourself, especially as you have not been on it long. Best wishes x

  • Hi

    In my opinion i wouldnt stop the MTX, I think with RA it is more likely brought on by your low immune system and that it possibly why it takes so much longer to shake off cold /flu like symptoms, With auto immune disease your body takes much longer to recover from any kind of illnesses even a simple itch can turn into a rash if not treated but i do believe other than more serious side affects to your major organs mainly liver and kidney that MTX is not the problem and i would speak to your GP for advice, I have been on MTX injections for 1 year now and i would not stop them unless i was advised by the consultant.

    Hope this helps, Good luck.

  • I am very surprised at the number of responses that indicate people continuity using methotrexate while sick or on antibiotics. My GP, my pharmacist, my RA doctor all tell me to quit the mtx. I don't like it because sometimes it takes a couple weeks for the mtx to kick in. I would rather do that then make myself sicker possibly getting a worse infection or making the cold last even longer because your body can only fight so much.

  • Much depends on the need for & the type of antibiotic needed, so more a case-by-case situation, there's no correct answer really & why we should refer to the prescriber - GP, Rheumy or nurse. For example, for us on low dose MTX being prescribed amoxicillin concurrently is considered fine but may be not so with other penicillin-based antibiotics. The antibiotics which shouldn't be taken with MTX are trimethoprim/sulfamethoxazoles & co-trimoxazole as in some cases they can increase toxicity. This is why we should stress to the prescriber as a reminder that we take MTX & do as they recommend.

    Some prefer us to stop MTX until the course of antibiotics is finished &/or we're rid of the infection. There's a train of thought that by stopping the MTX we've a better chance of them doing their work & allowing the body to fight infection unhindered.

  • Very good advice.

  • I can not advise you as I too am new to mtx. I will follow this thread, thanks for posting the question.

You may also like...